Hawaii, 2021

High Surf in Hawaii, January 9 to 12, 2021

January 9 to 12, 2021 · NWS HFO · 11 events in 11 counties and zones

Another swell from the northwest generated surf of 10 to 18 feet along the north- and west-facing shores of Niihau and Kauai, the north-facing shores of Oahu, Molokai, and Maui, and 8 to 12 feet along the west-facing shores of Oahu and Molokai. No significant injuries or property damage were reported.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Another swell from the northwest generated surf of 10 to 18 feet along the north- and west-facing shores of Niihau and Kauai, the north-facing shores of Oahu, Molokai, and Maui, and 8 to 12 feet along the west-facing shores of Oahu and Molokai. No significant injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jan 9, 9:05 PM HST, 55 minutes earlier.

Area forecast discussion, Jan 9, 9:05 PM HST, 55 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
905 PM HST Sat Jan 9 2021

.SYNOPSIS...
Heavy showers and thunderstorms associated with an upper
disturbance and dissipating front will continue to impact the
eastern end of the state into the overnight hours tonight.
Conditions will improve Sunday through Monday as light to moderate
trade winds briefly return and the upper disturbance weakens and
tracks south of the area. Another cold front is forecast to
approach and move into the area Tuesday through midweek.

&&

.DISCUSSION...
Heavy showers and thunderstorms associated with an upper low
closing off over the eastern end of the state and a remnant
frontal boundary continue to impact portions of Maui and the Big
Island and their surrounding coastal waters this evening. Radar
estimated totals depict peak values up to around 3 inches over
eastern Maui. Impacted streams across eastern Maui are responding
and quickly rising. If this continues into the late evening hours,
the main concern will be the potential for flash flooding.
Although the boundary layer should stabilize in these areas with
the loss of heating through the overnight hours, thunderstorms
will remain in the forecast, especially over the waters
surrounding the Big Island. For the western end of the state,
conditions will remain quiet with mainly spotty windward and
mountain showers expected as light trade winds return from east to
west.

Trade winds will make a brief comeback on Sunday and Monday. A
weak surface ridge will become reestablished north of the state
as the front near Kauai dissipates. A ridge aloft will build over
the northern end of the island chain while an upper-level low
develops along the upper trough to the south of the Big Island. As
a result, the Big Island could see an enhancement of showers,
while the rest of the state experiences a typical trade wind
regime with limited showers over mainly windward slopes.

Trade winds will break down and shift southerly on Tuesday,
potentially followed by a frontal passage late Wednesday and
Thursday. Fairly dry conditions are likely on Tuesday and
Wednesday ahead of the front. Though there is considerable
uncertainty this far out, the GFS and ECMWF show a shallow band
of showers reaching Kauai late Wednesday and stalling near Maui as
northeasterly trades build on Thursday. Forecast models suggest
that another approaching front will disrupt the trades on Friday.

&&

.AVIATION...
An upper low pressure system will continue to sag southward and
pass over Maui and the Big Island tonight. This feature will bring
periods of heavy showers and isolated thunderstorms to mainly
east Maui and near the Kona coast. In these areas, expect MVFR and
IFR ceilings and visibility to occur associated with this
thunderstorm activity. Otherwise, for the remaining islands,
expect light winds and isolated showers, mainly along windward
coasts and slopes.

AIRMET SIERRA remains in effect for Maui above 2500 feet due to
mountain obscuration and reduced visibilities from low clouds and
showers.

AIRMET TANGO remains in effect for all the Hawaiian islands
between 25000 and 40000 feet due to tempo moderate turbulence.

&&

.MARINE...
A large north-northwest swell associated with a recent hurricane-
force low north of the state is nearing its peak at the offshore
buoy (51000: N of Maui) early this evening, which is coming in
above guidance within the 14-16 second band. Forerunners arrived
at the nearshore PacIOOS buoy at Waimea through the late afternoon
hours with a quick rising trend depicted around or by sunset
through the early evening hours. Expect this trend to continue
overnight with a peak occurring over the exposed Hawaiian waters
late tonight through the early Sunday morning hours around or by
daybreak. Seas will easily exceed the 10 ft advisory level through
this time, which will allow the Small Craft Advisory to remain in
place through the day Sunday.

In addition to the seas, easterly trades are forecast to fill back
in across the islands from east to west briefly Sunday through
Monday. Wind speeds may reach Small Craft Advisory levels over the
typical channel waters around Maui County, south of the Big
Island, and Maalaea Bay. The progressive winter-time pattern is
progged to continue next week across the northern Pacific with
the next cold front approaching and moving into the area Tuesday
through midweek. Guidance shows the winds collapsing across the
state beginning around Monday night ahead of this front, which
will lead to a land and sea breeze regime setting up around the
coasts. West winds will precede the front Tuesday night into
Wednesday with a shift to the north over the western end of the
islands following the front Wednesday into Wednesday night. Long-
term guidance shows trades briefly returning Thursday, then
collapsing again as another front approaches Friday into the
weekend.

Surf along north facing shores will continue to quickly ramp up
overnight and may near warning levels by or around sunrise Sunday.
Will continue to monitor local buoy observations through the night
given the aforementioned seas climbing above predicted at the
offshore buoys to the north this evening. A downward trend will
then follow through the second half of the day Sunday and Sunday
night.

Expect the active winter mode to continue for exposed north and
west facing shores next week with advisory-level surf continuing
each day through much of the week. The next long-period swell in
the series will arrive out of the north-northwest (330 deg)
through the day Monday, peak Monday night, then slowly ease
Tuesday and Tuesday night. Surf could briefly dip below advisory
levels by Wednesday before the next large north-northwest (330-340
deg) arrives Wednesday night. Guidance shows this source peaking
late Thursday and Thursday night around warning levels, which
could coincide with the peak monthly tides/water levels. This
swell will gradually ease into the weekend.

Surf along east facing shores will remain small each day due to
the previously discussed pattern with trades being disrupted
frequently and the lack of fetch upstream across the eastern
Pacific.

Surf along south facing shores will remain small into Monday, but
could trend up slightly by midweek from recent activity down south
out of the Tasman Sea.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Monday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Surf Advisory from midnight tonight to 6 AM HST Monday for
Big Island North and East.

Small Craft Advisory until 6 AM HST Monday for Maui County
Windward Waters-Alenuihaha Channel-Big Island Windward Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel.

&&

DISCUSSION...Gibbs
AVIATION...Thomas
MARINE...Gibbs

In the hours before

Special weather statement, Jan 9, 5:29 PM HST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Honolulu HI
529 PM HST Sat Jan 9 2021

HIZ019>022-100430-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
529 PM HST Sat Jan 9 2021

...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...

At 528 PM HST, a strong thunderstorm was located 8 miles northeast of
Huelo, or 21 miles east of Kahului, moving southwest at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kihei, Haliimaile, Pauwela, Kipahulu, Keokea, Makawao, Paia, Makena,
Haiku-Pauwela, Wailea, Huelo, Ulupalakua, Kula, Pukalani, Nahiku,
Kaupo, Hana, Puunene, Kailua and Hookipa Beach Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
      2059 15642 2064 15646 2092 15643 2091 15642
      2095 15633 2093 15624 2082 15611 2083 15609
      2078 15599
TIME...MOT...LOC 0328Z 030DEG 13KT 2099 15614

Kino
Special weather statement, Jan 9, 5:47 PM HST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
547 PM HST Sat Jan 9 2021

HIZ019>022-100445-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
547 PM HST Sat Jan 9 2021

...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...

At 547 PM HST, a strong thunderstorm was located near Keanae, or 21
miles east of Kahului, moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Haliimaile, Pauwela, Keokea, Makawao, Hana, Haiku-Pauwela, Huelo,
Ulupalakua, Kula, Pukalani, Nahiku, Kipahulu, Kaupo, Makena, Wailea,
Hamoa, Kailua, Haleakala National Park and Wailua.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2064 15607 2063 15622 2059 15630 2058 15637
      2061 15644 2094 15634 2095 15633 2093 15624
      2082 15611 2083 15609 2079 15599 2072 15598
TIME...MOT...LOC 0347Z 017DEG 10KT 2095 15614

Kino

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high surf. Local standard time, as filed.

High Surf, Niihau

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Niihau forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Kauai Windward

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Kauai Windward forecast zone
Reported by
Trained Spotter

High Surf, Kauai Leeward

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Kauai Leeward forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Waianae Coast

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Waianae Coast forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu North Shore

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Oahu North Shore forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu Koolau

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Oahu Koolau forecast zone
Reported by
Trained Spotter

High Surf, Molokai Windward

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Molokai Leeward

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Molokai Leeward forecast zone
Reported by
Trained Spotter

High Surf, Maui Windward West

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Maui Windward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Central Valley

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Maui Central Valley forecast zone
Reported by
Trained Spotter

High Surf, Windward Haleakala

When
January 9, 10:00 PM HST to January 12, 3:00 PM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2021Every state in 2021This day in weather historyWarnings in Hawaii, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931664, 931665, 931666, 931667, 931668, 931669, 931670, 931671, 931672, 931673, 931674.